Alert archive / Kansas / Wind Advisories in 2023

Wind Advisory 11, NWS Topeka, KS

October 12, 20236 counties in Kansas

NWS Topeka, KS issued this wind advisory at Oct 12, 2023, 2:41 PM CDT for 6 counties in Kansas. It took effect at Oct 13, 2023, 9:00 AM CDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Oct 12, 2023, 2:41 PM CDT (19:41 UTC)
In effect from
Oct 13, 2023, 9:00 AM CDT
Expired
Oct 13, 2023, 7:00 PM CDT
In force
10 hr
Issued by
NWS Topeka, KS

Counties Clay County, KS, Cloud County, KS, Dickinson County, KS, Ottawa County, KS, Republic County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 110 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 7.7 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2023-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2023-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 194 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
810 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
194 m²/s²
0-3 km storm-relative helicity
220 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

400 
WWUS73 KTOP 121941
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
241 PM CDT Thu Oct 12 2023

KSZ008-020-021-034-035-130900-
/O.NEW.KTOP.WI.Y.0011.231013T1400Z-231013T2300Z/
Republic-Cloud-Clay-Ottawa-Dickinson-
Including the cities of Belleville, Concordia, Clay Center, 
Minneapolis, Bennington, Abilene, and Herington
241 PM CDT Thu Oct 12 2023

...WIND ADVISORY IN EFFECT FROM 9 AM TO 6 PM CDT FRIDAY...

* WHAT...Northwest winds sustained at 25 to 35 mph with gusts of 
  40 to 50 mph expected.

* WHERE...Republic, Cloud, Clay, Ottawa and Dickinson Counties.

* WHEN...From 9 AM to 6 PM CDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
3 follow-up statements
670 
WWUS73 KTOP 130800
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
300 AM CDT Fri Oct 13 2023

KSZ009-140000-
/O.EXB.KTOP.WI.Y.0011.231013T1400Z-231014T0000Z/
Washington-
Including the cities of Washington, Hanover, Clifton, Linn, 
and Greenleaf
300 AM CDT Fri Oct 13 2023

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 7 PM CDT
THIS EVENING...

* WHAT...Northwest winds sustained at 25 to 30 mph with gusts up 
  to 40 mph expected.

* WHERE...Washington County.

* WHEN...From 9 AM this morning to 7 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KSZ008-020-021-034-035-140000-
/O.EXT.KTOP.WI.Y.0011.231013T1400Z-231014T0000Z/
Republic-Cloud-Clay-Ottawa-Dickinson-
Including the cities of Belleville, Concordia, Clay Center, 
Minneapolis, Bennington, Abilene, and Herington
300 AM CDT Fri Oct 13 2023

...WIND ADVISORY NOW IN EFFECT FROM 9 AM THIS MORNING TO 7 PM CDT
THIS EVENING...

* WHAT...Northwest winds sustained at 25 to 35 mph with gusts up
  to 45 mph expected.

* WHERE...Republic, Cloud, Clay, Ottawa and Dickinson Counties.

* WHEN...From 9 AM this morning to 7 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
929 
WWUS73 KTOP 131913
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
213 PM CDT Fri Oct 13 2023

KSZ008-009-020-021-034-035-140000-
/O.CON.KTOP.WI.Y.0011.000000T0000Z-231014T0000Z/
Republic-Washington-Cloud-Clay-Ottawa-Dickinson-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Concordia, Clay Center, Minneapolis, Bennington,
Abilene, and Herington
213 PM CDT Fri Oct 13 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...Northwest winds sustained at 25 to 35 mph with gusts up 
  to 45 mph expected.

* WHERE...Republic, Cloud, Clay, Ottawa and Dickinson Counties.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
584 
WWUS73 KTOP 132348
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
648 PM CDT Fri Oct 13 2023

KSZ008-009-020-021-034-035-140100-
/O.EXP.KTOP.WI.Y.0011.000000T0000Z-231014T0000Z/
Republic-Washington-Cloud-Clay-Ottawa-Dickinson-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Concordia, Clay Center, Minneapolis, Bennington,
Abilene, and Herington
648 PM CDT Fri Oct 13 2023

...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING...

Northwest winds will continue to slowly diminish this evening.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Oct 12, 12:45 PM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, Oct 12, 12:45 PM CDT, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1245 PM CDT Thu Oct 12 2023

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 440 AM CDT Thu Oct 12 2023

Key Messages:

- There is a 30-50% chance for storms to develop across the area this
  afternoon and evening. While uncertainties remain, any storm
  that develops has the potential to be strong to severe.

- Strong southerly winds at 20-30mph with gusts of 35-45mph are expected
  today. These winds combined with relative humidity values in
  the 25-35 percent range will create elevated fire danger across
  portions of north central Kansas.

- Winds shift to the northwest on Friday and remain strong with sustained
  winds of 20-30mph and gusts of 35-45mph. This ushers in much
  cooler air Friday into early next week.

All eyes are on the anomalously strong closed upper low that is
present over the central Rockies early this morning. A 990mb surface
low was analyzed over southwest Kansas with the attendant warm front
running through central Nebraska and a dryline extending south from
the low into the OK/TX panhandles. Strong southerly winds have
increased low-level moisture and allowed for the development of
stratus this morning. Isentropic ascent ahead of the upper trough is
providing sufficient lift to support scattered showers and some
rumbles of thunder across the northwest half of the CWA. This
activity should push to the northeast over the next couple of hours.
Stratus is progged to linger into the early afternoon (possibly
later) before beginning to mix out. Highs have been lowered a few
degrees to account for the lack of insolation, but areas that do see
afternoon sun could reach the mid to upper 80s. Southerly winds
steadily increase through the day with sustained winds of 20-30mph
and gusts of 30-40mph this afternoon. While there could be isolated
areas that reach wind advisory levels, the limited spatial and
temporal extent has precluded the issuance of an advisory.

The surface low is progged to translate across western Kansas into
north central Kansas and south central Nebraska by early afternoon,
dragging an attendant dryline into the region. Models have trended
further west with the position of the dryline this afternoon and
evening which has implications for both the severe convection
potential and fire weather concerns. Model consensus shows the
dryline advancing into north central Kansas as far east as western
Republic, Cloud, and Ottawa counties. This keeps the lowest
dewpoints and relative humidity west of the local area leading to a
lesser fire weather concern. For more on this, refer to the Fire
Weather Section below.

In regards to the severe potential, a stout cap will remain in place
through the majority of the afternoon. By late afternoon, say 5-7pm,
the dryline sharpens and moisture pooling along the boundary could
be sufficient for isolated to scattered storms to develop. CAMs are
not consistent in the placement of the dryline nor in the
development of storms along the boundary although it is worth
mentioning that recent HRRR runs do generate a few dryline storms.
If storms can develop, a narrow corridor of 1000-1500 J/kg of
MLCAPE and effective shear of 50-60kts would support supercellular
structures with large hail and damaging winds being the main
hazard. Low-level hodographs depict modest curvature that
increases through the evening as the LLJ ramps up. This supports
the potential for a tornado or two in these storms as well.
Uncertainty remains in how convection evolves east of the dryline
with guidance continuing to show a decreasing trend in coverage of
storms. One possible reason for this is the fact that the main
surface front won't pass through the area until the daylight hours
Friday. A surface trough swings through during the evening and
overnight switching winds to the west, but lacks the better
moisture and forcing associated with the true cold front.
Confidence is lowering in a line of storms forming and impacting a
large portion of the CWA, but it is still a reasonable scenario
for a line segment of storms to impact at least a portion of the
area. If a line or bowing segment can get organized, damaging
wind gusts would be the main hazard given the already strong low-
level wind field. A spin-up is also possible considering the
increasingly curved low- level hodographs during the evening.

The cold front finally moves into the area around sunrise Friday,
pushing through the forecast area during the day and switching winds
to the northwest following its passage. Sustained winds of 20-30mph
and gust of 35-45mph are expected through the day. The likelihood of
advisory level winds have lowered with the HREF showing a 15-25%
chance for gusts to exceed 45mph. Cooler air is ushered in behind
the front with temperatures mainly holding steady in the 50s.
Highs in the 50s to low 60s are expected through Monday with winds
gradually weakening each day as the system continues its eastward
progression. For those with interest in viewing the annular
eclipse on Saturday, the current forecast calls for mostly cloudy
skies. The return of southerly winds brings warming temperatures
for the middle of next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1245 PM CDT Thu Oct 12 2023

Complicated forecast with ongoing stratus and strong wind and
thunderstorm potential. Trends suggest MVFR stratus will hold on a
little longer toward 22Z with thunderstorms becomes somewhat more
likely thereafter with synoptic winds increasing. Much
uncertainty remains on timing and location of storms but went
ahead with a VCTS mention for a several-hour window when chances
look greatest. Cold front passes around 11Z Friday.

&&

.FIRE WEATHER...
Issued at 440 AM CDT Thu Oct 12 2023

The overall fire danger hinges on the eastward advancement of the
dryline through the day. As was mentioned, models have trended
further west with the dryline keeping it generally along or west
of Republic, Cloud, and Ottawa counties. The current forecast call
for minimum relative humidity values of 25-35 percent for portions
of north central Kansas. If the dryline moves further to the
east, drier air is likely (relative humidity values could fall to
20% or less) and the fire danger would increase. Several wind
shifts will occur with initially south winds becoming westerly in
the evening and overnight before switching to the northwest behind
a cold front on Friday. Wind speeds remain fairly consistent
through this period with sustained winds of 20-30mph and gusts of
35-45mph expected.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Flanagan
AVIATION...65
FIRE WEATHER...Flanagan
Hazardous weather outlook, Oct 12, 9:03 AM CDT, 5 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
903 AM CDT Thu Oct 12 2023

KSZ008>012-020>024-026-034>040-054>056-058-059-131415-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
903 AM CDT Thu Oct 12 2023

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...Today and tonight.

There is a chance for thunderstorms for most areas this afternoon
and tonight. A few severe thunderstorms are possible late this
afternoon and this evening, with the greatest chances north of
Interstate 70. Wind gusts up to 70 MPH and hail around one inch in
diameter would be the main hazards, though a tornado or two is also
possible.

Strong south winds sustained at 20 to 30 mph with gusts around 40
mph are forecast today.

High to very high fire danger is expected for portions of north
central Kansas this afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

West to northwest winds sustained at 20 to 30 mph with gusts of 35
to 45 mph are forecast on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 4:03 PM CDTSpecial Weather StatementTOPCloud, Republic27 min
Oct 12, 4:29 PM CDTSpecial Weather StatementTOPCloud, Republic46 min
Oct 12, 6:20 PM CDTSpecial Weather StatementTOPOttawa25 min

Nearby

Wind Advisories in Kansas, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.